Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


TIRED OF BEING TIRED
Nov 14, 2000

I AM CURRENTLY TAKING COMBIVIR, ZIAGEN, & NEUROTIN I AM EXTREMELY TIRED ALTHOUGH I AM ONLY BORDERLINE ANEMIC MY DOCTOR CAN OFFER NO EXPLANATION OR HELP OTHER THAT I AM DEPRESSED WHICH I AM NOT. I ALSO EXPERIENCE SEVERE LEGS CRAMPS ALL THE TIME. I AM NOT SURE IF THESE ARE RELATED BUT AGAIN NO ONE SEEMS TO KNOW WHY I HAVE THEM. PLEASE OFFER SOME ADVICE.

Response from Dr. Frascino

Hello,

There are a variety of potential causes for fatigue in the setting of HIV disease. Often times it may be more than one thing that is contributing to your excessive tiredness. Let me quickly review a few of the common causes as well as address your specific situation.

Rest, diet and exercise can play a significant role. Many of us who are HIV positive (as well as many who are not HIV positive) fail to get adequate amounts of rest and/or exercise and we often do not eat properly. With busy schedules it's often quite difficult to find time for exercise, eating well-balanced meals or even getting adequate amounts of sleep. (Could all this be related to the astounding success of Starbucks?)

Anxiety/depression is frequently associated with fatigue. Virtually all of us who are HIV positive have periods of feeling upset, worried, anxious or depressed. Psychological causes of fatigue in HIV-infected individuals are very treatable with counseling and/or medications.

Infections are often associated with fatigue -- for example cytomegalovirus, human herpes virus-6, MAC, TB, fungal infections, PCP and others. Fatigued individuals should pay close attention to any concurrent symptoms such as fever, cough, headaches etc.

Hormonal imbalances can cause significant fatigue. Adrenal insufficiency results in inadequate production of adrenal hormones and can be caused by certain anti-HIV drugs, HIV infection itself, or by opportunistic infections such as CMV. Decreased testosterone levels are a very common occurrence in HIV positive men and can be associated with fatigue, decreased libido and other symptoms. Causes for decreased testosterone include drug side effects -- megace, ketoconazole ganciclovir and others. Other factors could include increased levels of cortisol an adrenal hormone that is produced in abundance during chronic infections as a normal body defense against stress. Low levels of thyroid hormone can also be associated with fatigue.

Medications whether HIV related or not can often have fatigue as a potential side effect.

Anemia, a decrease in red blood cells is one of the most common causes for fatigue in HIV infection. The causes of anemia include nutritional deficiencies -- iron, certain vitamins; anti-HIV drug induced -- particularly AZT; HIV related opportunistic infection -- MAC, parvovirus and others; and HIV itself -- this is termed anemia of chronic disease.

So in your case what possible causes should be investigated first. You (as well as the rest of us) should take a critical look at your basic human requirements -- rest, diet and exercise. Lifestyle changes can be remarkably effective! Secondly, if you haven't had your testosterone level checked that should also be done as part of an initial evaluation of fatigue. Other things that might be playing a role in your symptoms include you anti-seizure medication -- neurotin. One of the common side effects of that drug is fatigue. You should also be checked for any possible occult infection, particularly if you have any additional symptoms like fever, cough etc. Finally you mentioned you were borderline anemic. Check that "border"" again. It might be helpful to look back at old laboratory reports to see if your hemoglobin has been slowly dropping for some time. The lower limit of normal for men is 13g/dl and 12g/dl for women. Many clinical trials have now demonstrated that treatment of even mild to moderate anemia in the setting of HIV disease is associated with significant improvements in energy levels, quality of life and even survival!

The leg cramps are most likely unrelated. You could try quinine for this problem. It often does the trick!

Hopefully this should help you focus your efforts to determine the cause or causes of your fatigue. Of course while you are waiting for the lab results to come in there is always my favorite therapy -- Starbucks! Good luck!

RJF


Previous
Urgent Urgent Urgent
Next
HIV, Narcolepsy, And Ritilin

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement